Wyoming, 2010High Wind in Wyoming, May 3 to 4, 2010
May 3 to 4, 2010 · NWS BYZ · 1 event in 1 county or zone
A very strong and deep surface low moved across the Northern Rockies and Southern Canada on the 3rd and 4th. As a result of very tight pressure gradients across Central and Eastern Montana, very strong sustained and gusty winds were reported across portions of Northern Wyoming.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong and deep surface low moved across the Northern Rockies and Southern Canada on the 3rd and 4th. As a result of very tight pressure gradients across Central and Eastern Montana, very strong sustained and gusty winds were reported across portions of Northern Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 3, 8:10 PM MST, 2 hours 22 minutes earlier.
Area forecast discussion, May 3, 8:10 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
910 PM MDT MON MAY 3 2010
.SHORT TERM...VALID FOR TUE AND WED...
UPDATE TO ZFP AND WRKAFP. STRONG COLD FRONT WAS MOVING STEADILY SE
THROUGH THE FORECAST AREA THIS EVENING AND HAD MOVED THROUGH KBIL
JUST BEFORE 03Z. KBIL REPORTED SUSTAINED WINDS AT 44 MPH WITH A GUST
TO 53 MPH WITH THE FRONTAL PASSAGE AND WIND DAMAGE WAS REPORTED IN
KLVM EARLIER THIS EVENING. BAND OF CONVECTION WAS ACCOMPANYING THE
FRONT WITH ISOLATED THUNDER. IN ADDITION...PRECIPITATION HAD
RECENTLY TURNED TO SNOW IN KLVM. HIGH WIND WARNINGS WERE IN GOOD
SHAPE WITH POTENTIAL FOR 40 TO 55 KT WINDS TO MIX DOWN TO THE
SURFACE ACROSS THE AREA OVERNIGHT. STRONG WIND GUSTS WILL BE
POSSIBLE ALONG AND BEHIND THE COLD FRONT AND WITH CONVECTION. IN
ADDITION...PATTERN STILL FAVORABLE FOR MOUNTAIN WAVE IN KSHR AREA.
ONLY WIND ADJUSTMENTS WERE TO MODIFY DIRECTION A BIT BASED ON TRACK
OF THE COLD FRONT. RAISED POPS ALONG THE PATH OF THE FRONT BASED ON
PRECIPITATION HOLDING TOGETHER ON RADAR AND NEW WRF. WILL HAVE
PLENTY OF LIFT FROM FRONTOGENESIS AND STRONG SHORTWAVE MOVING
THROUGH THE AREA. LOWERED TEMPERATURES SLIGHTLY BASED ON RECENT
TRENDS. ADDED A RAIN/SNOW MIX TO THE FORECAST AS WELL. HIGH WINDS
WILL CONTINUE ON TUE IN WELL MIXED ENVIRONMENT UNDER A STRONG
PRESSURE GRADIENT. ARTHUR
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE EXTENDED PERIOD
WITH THE BEST CHANCES FOR PRECIP BEING THURSDAY. ANOTHER UPPER
LEVEL LOW MOVES ONTO THE PACIFIC NORTHWEST COAST WEDNESDAY AND
MOVES EAST ACROSS IDAHO AND WYOMING WEDNESDAY NIGHT INTO
THURSDAY. THE SYSTEM LOOKS TO BE FAIRLY PROGRESSIVE SO THE
HEAVIEST PRECIP DURATION LOOKS TO BE SHORT-LIVED...MAINLY
WEDNESDAY NIGHT THROUGH THURSDAY MORNING. WITH THE POSITION OF
THE UPPER LOW OVER CENTRAL WYOMING...BEST PRECIP CHANCES WILL BE
ACROSS THE SOUTHWEST MOUNTAINS...BIG HORNS AND SOUTHERN PLAINS
ZONES. 700MB TEMPERATURES WILL BE WELL BELOW FREEZING SO ANOTHER
ACCUMULATING SNOW WILL BE LIKELY FOR THE MOUNTAINS.
HOWEVER...AMOUNTS DO NOT LOOK TO BE AS SIGNIFICANT AS THE LAST
SYSTEM LATE LAST WEEK. 850MB TEMPERATURES ACROSS THE PLAINS WILL
BE AROUND FREEZING OR SLIGHTLY BELOW WEDNESDAY NIGHT AND THURSDAY
MORNING ACROSS THE PLAINS SO SNOW OR A RAIN/SNOW MIX LOOKS LIKE A
GOOD POSSIBILITY AS WELL. THE SYSTEM MOVES OUT QUICKLY AND IS
FOLLOWED BY A FAST ZONAL FLOW ALOFT FRIDAY AND SATURDAY. ALTHOUGH
ENOUGH INSTABILITY DUE TO COLD AIR ALOFT TO CONTINUE WITH A
SLIGHT SHOWER CHANCE. SPLIT FLOW ALOFT WITH SOME WEAK ENERGY MOVE
ACROSS THE FORECAST AREA SUNDAY AND MONDAY BRINGING A CONTINUED
SLIGHT CHANCE FOR SHOWERS. TEMPERATURES WILL BE BELOW TO WELL
BELOW NORMAL THROUGH THE PERIOD. HOOLEY
&&
.AVIATION...
VERY STRONG COLD FRONT CROSSING REGION WITH SUSTAINED WINDS OF 35
TO 50 MPH WITH GUSTS OF 60 MPH AND EVEN HIGHER IN FAVORED AREAS.
SHOWERS AND THUNDERSTORMS UP UNTIL 08Z WILL PRODUCE MVFR
CONDITIONS AND MOUNTAIN OBSCURATIONS...WITH MOSTLY VFR CONDITIONS
THERE AFTER. WINDS SPEEDS REMAIN HIGH UNTIL AFTER 22Z TUESDAY.
BORSUM
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 037/051 032/047 032/043 031/050 035/053 037/054 038/054
72/W 33/W 64/W 22/W 22/W 22/W 22/W
LVM 033/044 026/042 028/041 025/048 030/052 031/051 032/052
82/W 35/W 64/W 23/W 22/W 23/W 32/W
HDN 035/054 032/051 031/046 029/053 034/056 036/056 037/057
72/W 33/W 64/W 22/W 12/W 22/W 22/W
MLS 036/052 034/047 034/045 032/052 034/054 036/055 037/054
72/W 32/W 43/W 22/W 12/W 22/W 22/W
4BQ 034/054 030/049 030/043 030/051 031/054 034/056 034/055
62/W 32/W 66/W 22/W 12/W 32/W 22/W
BHK 034/051 030/046 029/043 031/050 032/052 034/055 034/053
72/W 32/W 34/W 22/W 12/W 22/W 22/W
SHR 033/050 028/046 030/041 028/048 028/053 034/054 033/054
63/W 33/W 66/W 22/W 12/W 33/W 32/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MDT TUESDAY FOR ZONES
28-34-41-42-63-65-66.
HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT TUESDAY FOR ZONES
29>33-35>39-57-58.
WY...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT TUESDAY FOR ZONE
99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 3, 8:37 PM MST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
937 PM MDT MON MAY 3 2010
MTZ028>042-056>058-063>068-WYZ098-099-050345-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
937 PM MDT MON MAY 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
A STRONG COLD FRONT WILL PUSH SOUTHEAST ACROSS THE AREA OVERNIGHT.
VERY WINDY CONDITIONS WILL DEVELOP FROM WEST TO EAST ACROSS THE
REGION AS THE FRONT PUSHES SOUTHEAST. EXPECT WINDS OF 35 TO 50 MPH
WITH GUSTS TO AROUND 60 MPH. IN THE LIVINGSTON AND NYE AREAS...WINDS
COULD GUST AS HIGH AS 75 MPH. IN ADDITION TO THE STRONG WINDS...RAIN AND
SNOW SHOWERS WILL DEVELOP ACROSS THE REGION AS THE FRONT PROGRESSES
SOUTHEAST.
WINDS THIS STRONG CAN CREATE DANGEROUS CROSSWINDS FOR MOTORISTS.
PEOPLE TRAVELING THROUGH SOUTH CENTRAL AND SOUTHEASTERN MONTANA...AS
WELL AS SHERIDAN COUNTY WYOMING...SHOULD BE PREPARED FOR
POTENTIALLY HAZARDOUS DRIVING CONDITIONS. PROPERTY DAMAGE MAY ALSO
OCCUR WITH WINDS OF THIS MAGNITUDE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
VERY WINDY CONDITIONS WILL PERSIST ACROSS THE REGION THROUGH LATE
TUESDAY WITH WIND SPEEDS OF 35 TO 50 MPH AND GUSTS TO AROUND 60
MPH.
WINDS THIS STRONG CAN CREATE DANGEROUS CROSSWINDS FOR MOTORISTS.
PEOPLE TRAVELING THROUGH SOUTH CENTRAL AND SOUTHEASTERN MONTANA...AS
WELL AS SHERIDAN COUNTY WYOMING...SHOULD BE PREPARED FOR
POTENTIALLY HAZARDOUS DRIVING CONDITIONS. PROPERTY DAMAGE MAY ALSO
OCCUR WITH WINDS OF THIS MAGNITUDE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 3, 7:33 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
833 PM MDT MON MAY 3 2010
MTZ029-030-034-035-038-057-040315-
MUSSELSHELL MT-NORTHERN BIG HORN MT-NORTHERN STILLWATER MT-SOUTHERN
BIG HORN MT-TREASURE MT-YELLOWSTONE MT-
833 PM MDT MON MAY 3 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STILLWATER...NORTHERN BIG
HORN...SOUTHERN TREASURE...YELLOWSTONE AND SOUTHERN MUSSELSHELL
COUNTIES UNTIL 915 PM MDT...
AT 827 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG COLD FRONT WITH SHOWERS AND THUNDERSTORMS ALONG A LINE
EXTENDING FROM 16 MILES NORTH OF WORDEN TO 11 MILES NORTH OF
BILLINGS HEIGHTS TO 12 MILES NORTHWEST OF LAUREL...AND MOVING
SOUTHEAST AT 45 MPH.
WIND GUSTS UP TO 60 MPH ARE EXPECTED WITH THE SHOWERS AS THE FRONT
PASSES. DAMAGING WINDS HAVE BEEN REPORTED IN THE LIVINGSTON AREA AND
BELGRADE REPORTED A WIND GUST TO 70 MPH EARLIER IN THE EVENING.
THESE STORMS WILL BE NEAR...
BILLINGS...BILLINGS HEIGHTS...BILLINGS WEST END...HUNTLEY AND
SHEPHERD AROUND 840 PM MDT.
BALLANTINE...LOCKWOOD AND WORDEN AROUND 845 PM MDT.
CORINTH AROUND 855 PM MDT.
HARDIN AROUND 910 PM MDT.
LAT...LON 4579 10691 4569 10692 4526 10768 4556 10880
4563 10880 4560 10895 4567 10921 4600 10864
4637 10810
TIME...MOT...LOC 0231Z 297DEG 52KT 4615 10819 4596 10852
4578 10884Local storm report, May 3, 8:01 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
901 PM MDT MON MAY 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM NON-TSTM WND GST 2 SW BILLINGS 45.77N 108.57W
05/03/2010 M63 MPH YELLOWSTONE MT MESONET
MEASURED AT FORECAST OFFICE
&&
DANBLocal storm report, May 3, 8:49 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
949 PM MDT MON MAY 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM NON-TSTM WND GST BILLINGS 45.79N 108.54W
05/03/2010 M66.00 MPH YELLOWSTONE MT ASOS
&&
DANBLocal storm report, May 3, 10:18 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1118 PM MDT MON MAY 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM NON-TSTM WND GST 11 NNW DAYTON 45.03N 107.32W
05/03/2010 M69 MPH BIG HORN MT DEPT OF HIGHWAYS
&&
BRSLocal storm report, May 3, 10:22 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1122 PM MDT MON MAY 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM NON-TSTM WND GST 22 SW FORT SMITH 45.10N 108.22W
05/03/2010 M62 MPH CARBON MT MESONET
&&
BRSLocal storm report, May 3, 10:25 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1125 PM MDT MON MAY 03 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM NON-TSTM WND GST LAUREL 45.67N 108.77W
05/03/2010 M60 MPH YELLOWSTONE MT AWOS
LAUREL MUNICIPAL AIRPORT
&&
BRSHigh Wind, Sheridan Foothills
- When
- May 3, 10:32 PM MST to May 4, 2:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Sustained winds of 40 mph with gusts over 58 mph were reported at the Sheridan airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Washington, May 3, 20101 death · $12,000 · 52 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, May 3 to 8, 2010$650,000 · 13 events
- Dust Storm and High Wind in Washington, May 3, 2010$570,000 · 67 kt wind · 6 events
- High Wind in Wyoming, May 3 to 4, 2010$15,000 · 71 kt wind · 67 events
- Dust Storm and High Wind in Oregon, May 3, 20101 injured · $100,000 · 56 kt wind · 6 events
- High Wind in Idaho, May 3 to 4, 2010$78,000 · 54 kt wind · 4 events
- High Wind in Montana, May 3 to 4, 2010$54,000 · 65 kt wind · 7 events
- Tornado and Strong Wind in South Carolina, May 3, 2010$60,000 · EF0 · 2 events
- High Wind and Strong Wind in Idaho, May 3, 2010$40,000 · 56 kt wind · 6 events
- Tornado in South Carolina, May 3, 2010$15,000 · EF1 · 1 event
- High Wind in Wyoming, May 3 to 4, 2010$30,000 · 98 kt wind · 10 events
- Damaging Winds in Ohio, May 3, 2010$32,000 · 60 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227591.